Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX

May 23, 2020Uvalde County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2020, 7:57 PM CDT for Uvalde County, Zavala County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 7:57 PM CDT (00:57 UTC)
Expired
May 23, 2020, 8:45 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 40 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:36 PM CDTTSTM WND GST 50Uvalde, TXESTIMATED WIND GUST OF 50 MPH IN UVALDE.
May 23, 8:40 PM CDTTSTM WND DMGUvalde, TXWE RECEIVED PICTURES AND VIDEO OF A LARGE TREE BLOWN DOWN ONTO A CARPORT IN UVALDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS54 KEWX 240057
SVREWX
TXC463-507-240145-
/O.NEW.KEWX.SV.W.0121.200524T0057Z-200524T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
757 PM CDT Sat May 23 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southern Uvalde County in south central Texas...
  Northern Zavala County in south central Texas...

* Until 845 PM CDT.

* At 757 PM CDT, a severe thunderstorm was located over Blewett, or
  14 miles west of Uvalde, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Uvalde, Uvalde Estates, Knippa, Dabney, Blewett, Cline and Washer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2930 10011 2937 9955 2900 9952 2903 10011
TIME...MOT...LOC 0057Z 263DEG 29KT 2916 10001 

HAIL...0.75IN
WIND...60MPH
 
$$

AAT
2 follow-up statements
150 
WWUS54 KEWX 240129
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
829 PM CDT Sat May 23 2020

TXC463-507-240145-
/O.CON.KEWX.SV.W.0121.000000T0000Z-200524T0145Z/
Uvalde TX-Zavala TX-
829 PM CDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN UVALDE AND NORTHEASTERN ZAVALA COUNTIES...

At 828 PM CDT, a severe thunderstorm was located near Uvalde, moving
east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Uvalde, Uvalde Estates, Knippa and Washer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2937 9955 2900 9952 2903 10002 2931 10003
TIME...MOT...LOC 0128Z 263DEG 29KT 2919 9972 

HAIL...0.75IN
WIND...60MPH
 
$$

AAT
875 
WWUS54 KEWX 240153
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
853 PM CDT Sat May 23 2020

TXC463-507-240203-
/O.EXP.KEWX.SV.W.0121.000000T0000Z-200524T0145Z/
Uvalde TX-Zavala TX-
853 PM CDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UVALDE AND
NORTHEASTERN ZAVALA COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 2937 9955 2900 9952 2903 10002 2931 10003
TIME...MOT...LOC 0153Z 263DEG 29KT 2921 9950 

$$

AAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 23, 6:38 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 PM CDT Sat May 23 2020

.AVIATION...
Isolated thunderstorms are moving across the Del Rio area and these
storms have produced wind gusts to 35 kts. Thunderstorms are possible
at DRT for another hour or two. Otherwise all terminals will be VFR
through the evening. There is a slight chance for storms to make it
to the San Antonio area later this evening. We don't expect storms to
be as strong if they reach San Antonio. Ceilings will lower to MVFR
in Austin and San Antonio between 04Z and 06Z. Showers and
thunderstorms are likely Sunday. Timing is difficult at this time,
but the best chances will be during the afternoon and evening. Any
storms will likely lower visibility to MVFR.

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT Sat May 23 2020/

SHORT TERM (Tonight through Sunday Night)... The main forecast
concern for the late afternoon and early evening hours will be
monitoring convective trends over the lower Trans Pecos and northern
portions of Mexico. Currently, we have some ongoing showers and
storms in the mentioned area and as the afternoon progresses, we
should see some of this activity move into the Rio Grande plains,
including Val Verde county. As of now, it looks like the better
chance for severe thunderstorms will remain across Val Verde and
perhaps the western portions of Edwards and Kinney counties. The
instability is rather impressive, but the shear is marginal. However,
we could still see very large hail and damaging winds as
thunderstorm activity moving in from the west encounters higher
quality moisture. As storm activity begins to merge during the mid to
late evening hours, we could see a little better chance for damaging
wind gusts. Exactly how far the convective complex makes it eastward
remains to be seen as hi-res models vary. As of now, we should see a
weakening complex move into the Highway 83 corridor by late evening.
As we head closer to midnight, some of this activity could make it
into areas south of I- 10/west of I-37, including the San Antonio
area.

Provided the convective complex does gradually weaken as expected,
we should see a fairly quite period for the overnight hours into
early Sunday morning. With the onset of the low-level jet, we should
see some showers develop across the Hill Country and areas along and
east of I-35 tomorrow morning.

For late Sunday evening into early Monday morning, additional mid-
level shortwave energy will move in from the west. This should bring
about another organized area of thunderstorms, with initial
development along the Rio Grande plains and southern Edwards Plateau
during the late afternoon hours. Confidence continues to increase in
this activity maintaining strength while moving eastward across the
Hill Country into the I-35 corridor during the late evening and early
morning hours on Monday. This activity should eventually move east
of I-35 by late Sunday morning, but should be gradually weakening
while moving east. Severe weather remains a possibility across all of
south central Texas, especially over the Rio Grande plains and
southern Edwards Plateau. Given the amount of moisture (PWATS 1.5 to
near 2") locally heavy rainfall will also be a concern for most of
south central Texas Sunday evening into Monday morning.

LONG TERM (Monday through Saturday)...
As the first round of expected widespread convection should be in the
waning stage Monday morning, it is typical to expect a slow moving
area of moderate to heavy rain lingering over the Coastal Prairies
past daybreak Monday. Thus will keep a locally heavy rain wording for
the 12Z-18Z time-frame.

In the Monday afternoon through Tuesday time-frame, confidence in
rainfall amounts and timing goes down as the medium range models
diverge. Given the strong mesoscale vorticity pattern that kicks of
the activity to be widespread Sunday night, there is more comfort in
the scenario laid out by the NAM/GFS which preserves enough of the
mid level shortwave to leave a pattern of wake subsidence and
temporarily more stable air for a 12-24 hour period through daytime
Tuesday. The system from Friday a week ago is an example of this, but
the larger scale trough upstream versus the previous event, means
destabilization could resume faster. There is also an associated cold
front expected which has better collective model support among the
12Z deterministic runs. With some model solutions maintaining pockets
of heavy rain through Tuesday due to in part to the front, will
stick with the broader 2-5 inch period with isolated 5-7 inch amounts
assessed in the early morning shift.

Assuming the slightly cooler and more stable pattern sets up beneath
the remnant upper low, would expect this low to have filled in some,
having lost fair amount of vorticity from the lead shortwave. Should
that be the case, the expectation is that there would be a broad
shear axis overhead with more diurnally convection. There is also an
expectation that rain chances will probably drop 10 to 20 percent
once the scenario from early Monday morning plays out. That is not to
say a long lived heavy rain threat couldn't materialize through next
week, and PoPs and temps will be favored for the more pessimistic
scenario.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  86  68  83  67 /  30  70  70  60  60
Austin Bergstrom Intl Airport  74  86  67  83  66 /  30  70  70  60  60
New Braunfels Muni Airport     74  86  66  83  66 /  30  70  70  60  50
Burnet Muni Airport            71  84  65  81  64 /  30  60  60  60  60
Del Rio Intl Airport           71  88  68  89  68 /  40  60  50  20  60
Georgetown Muni Airport        72  85  67  82  65 /  30  70  60  70  60
Hondo Muni Airport             72  88  66  87  66 /  40  60  70  40  60
San Marcos Muni Airport        74  86  67  83  66 /  30  70  60  60  50
La Grange - Fayette Regional   75  85  69  84  68 /  30  70  60  70  50
San Antonio Intl Airport       74  87  68  84  68 /  30  70  70  50  60
Stinson Muni Airport           74  88  68  84  68 /  30  70  70  50  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Treadway
Hazardous weather outlook, May 23, 3:32 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
332 AM CDT Sat May 23 2020

TXZ171>173-183>194-202>209-217>225-228-241000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
332 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There are low chances of thunderstorms late this afternoon and
tonight across most of South Central Texas. For the Rio Grande
Plains, Edwards Plateau, and most of the Hill Country, a few
strong to severe storms are possible. At this time, the main
concerns will be gusty winds, large hail, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain chances continue for the remainder of the Memorial Day
weekend through late next week. Multiple rounds of showers and
thunderstorms will bring widespread rainfall to South Central
Texas. Concerns for locally heavy rainfall and flooding will be on
the increase across during this time period. In addition, strong
to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 23, 5:09 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
509 PM CDT Sat May 23 2020

TXZ183-184-202-232300-
Kinney TX-Val Verde TX-Edwards TX-
509 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND EASTERN VAL VERDE COUNTIES UNTIL 600 PM
CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Seminole Canyon State Park, or 15 miles southwest
of Comstock, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Comstock, Loma Alta, Lake View, Amistad Acres, Carta Valley, Amistad
Village, Seminole Canyon State Park, Box Canyon, Governors Landing,
Pecos River Boat Ramp, 277 South Boat Ramp, 277 North Campground,
Rough Canyon Recreation Area, Spur 406 Campground, Rock Quarry
Campground, Salem Point and Devils River State Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3010 10093 2976 10054 2959 10058 2939 10103
      2946 10106 2947 10115 2952 10118 2953 10126
      2962 10125 2963 10126 2962 10128 2958 10128
      2957 10129 2959 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2974 10141
TIME...MOT...LOC 2208Z 231DEG 35KT 2954 10138

AAT
Special weather statement, May 23, 5:54 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
554 PM CDT Sat May 23 2020

TXZ183-184-202-240000-
Kinney TX-Val Verde TX-Edwards TX-
554 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 700 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Point, or 9 miles north of Del Rio, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Brackettville, Lake View, Amistad Acres, Laughlin AFB, Alamo
Village, Carta Valley, Cienegas Terrace, Amistad Village, Black
Brush Point, Amanda, Box Canyon, Val Verde Park, Governors Landing,
Kickapoo Cavern State Park, 277 South Boat Ramp and 277 North
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2957 10124 2959 10125 3001 10044 2948 10011
      2939 10011 2918 10077 2926 10081 2928 10087
      2931 10089 2933 10094 2935 10095 2937 10101
      2946 10106 2947 10115 2952 10118 2953 10126
TIME...MOT...LOC 2254Z 243DEG 34KT 2951 10087

AAT
Special weather statement, May 23, 6:47 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
647 PM CDT Sat May 23 2020

TXZ183>185-202-203-240045-
Uvalde TX-Kinney TX-Val Verde TX-Edwards TX-Real TX-
647 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR KINNEY...WESTERN UVALDE...WESTERN
EDWARDS...EAST CENTRAL VAL VERDE AND SOUTHWESTERN REAL COUNTIES UNTIL
745 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alamo Village, or 9 miles north of Brackettville, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. This storm produced a 46 mph wind gust previously at
Laughlin AFB.

Locations impacted include...
Uvalde, Brackettville, Rocksprings, Spofford, Camp Wood, Laguna,
Barksdale, Vance, Uvalde Estates, Dabney, Cline, Anacacho, Alamo
Village, Carta Valley, Blewett, Amanda, Montell, Standart, Reagan
Wells and Laughlin AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2916 10069 2977 10090 3021 10010 2916 9970
TIME...MOT...LOC 2347Z 258DEG 29KT 2945 10037

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:16 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde44 min
May 23, 8:09 PM CDTSevere Thunderstorm WarningEWXMaverick66 min
May 23, 8:41 PM CDTSpecial Weather StatementEWXMedina, Uvalde64 min
May 23, 9:05 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde40 min
May 23, 9:09 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
May 23, 9:45 PM CDTSpecial Weather StatementEWXBexar, Comal60 min
May 23, 10:10 PM CDTSpecial Weather StatementEWXMaverick, Zavala65 min
May 23, 10:25 PM CDTSevere Thunderstorm WarningEWXMaverick30 min
May 23, 11:21 PM CDTSpecial Weather StatementEWXZavala39 min
May 23, 11:46 PM CDTSpecial Weather StatementEWXUvalde, Zavala44 min
May 24, 12:29 AM CDTSpecial Weather StatementEWXFrio46 min
May 24, 12:48 AM CDTSpecial Weather StatementEWXDimmit42 min
May 24, 1:19 AM CDTSpecial Weather StatementEWXFrio41 min
May 24, 1:21 AM CDTSpecial Weather StatementEWXDimmit39 min
May 24, 1:47 AM CDTSpecial Weather StatementEWXDimmit43 min
May 24, 2:13 PM CDTSpecial Weather StatementEWXWilliamson47 min
May 24, 3:32 PM CDTSpecial Weather StatementEWXWilliamson43 min
May 24, 3:45 PM CDTSpecial Weather StatementEWXBastrop45 min
May 24, 3:53 PM CDTSevere Thunderstorm WarningEWXBastrop37 min
May 24, 3:59 PM CDTSpecial Weather StatementEWXLee46 min
May 24, 4:12 PM CDTSevere Thunderstorm WarningEWXLee33 min
May 24, 4:33 PM CDTSpecial Weather StatementEWXBastrop42 min
May 24, 4:43 PM CDTSpecial Weather StatementEWXVal Verde47 min
May 24, 4:57 PM CDTSpecial Weather StatementEWXFayette48 min
May 24, 5:13 PM CDTSpecial Weather StatementEWXMaverick47 min
May 24, 5:45 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee3 hr
May 24, 5:48 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee57 min
May 24, 5:53 PM CDTSpecial Weather StatementEWXReal52 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningEWXTravis62 min
May 24, 6:02 PM CDTSpecial Weather StatementEWXZavala43 min
May 24, 6:13 PM CDTSpecial Weather StatementEWXVal Verde47 min
May 24, 6:17 PM CDTSevere Thunderstorm WarningEWXBandera, Real, Uvalde58 min
May 24, 6:23 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson67 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningEWXMaverick51 min
May 24, 6:46 PM CDTSpecial Weather StatementEWXBandera, Medina44 min
May 24, 6:50 PM CDTAreal Flood AdvisoryEWXTravis3 hr
May 24, 6:54 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson66 min
May 24, 6:57 PM CDTSevere Thunderstorm WarningEWXBandera, Medina42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.